Utah, 2015Dense Fog in Utah, January 19 to 20, 2015
January 19 to 20, 2015 · NWS GJT · 1 event in 1 county or zone
Low level moisture trapped under an inversion resulted in areas of dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture trapped under an inversion resulted in areas of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 18, 10:08 PM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Jan 18, 10:08 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1008 PM MST SUN JAN 18 2015
.UPDATE...
ISSUED AT 838 PM MST SUN JAN 18 2015
UPDATED TO HOIST A DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN
AGAIN TONIGHT. AN NWS EMPLOYEE REPORTED DENSE FOG FROM ROUGHLY 10
MILES SOUTH OF KVEL TO NEAR THE CO/UT BORDER ALONG HIGHWAY 45.
EXPECT FOG WILL PERSIST IN STABLE AND STAGNANT AIR THROUGH THE
REMAINDER OF THE NIGHT BEFORE DISSIPATING LATE MONDAY MORNING.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 240 PM MST SUN JAN 18 2015
TWO WEAK SHORT WAVES WILL DRAG ACROSS THE NORTHERN AREAS IN THE
SHORT TERM PERIOD...THE FIRST BEING LATE TONIGHT WITH THE SECOND
OCCURRING MONDAY EVENING. NEITHER OF THESE WAVES WILL GENERATE
MUCH SNOWFALL BUT THE SECOND WAVE HAS THE BEST POTENTIAL FOR 1-3
INCH MOUNTAIN ACCUMULATION. THE SHORT WAVE MISSES THE SRN HALF AND
NO SNOW IS EXPECTED FOR THE SRN MOUNTAINS.
THE STRATUS LAYER OVER THE SAN JUAN RIVER BASIN AND MONUMENT
VALLEY ERODED AWAY EARLY THIS MORNING. TEMP AND DEW POINT SPREAD
SHOWS THAT SOME DRYING HAS OCCURRED. WITH PERIODIC HIGH CLOUDS
STREAMING OVERHEAD...THE LIKELIHOOD FOR FOG DEVELOPING ONCE AGAIN
HAS BEEN REDUCED. STRATUS LAYER COVERING THE UINTA BASIN IS A BIT
TOUGHER AS SOME EROSION HAS OCCURRED WITH VERNAL ON THE FRINGE.
THIS NEEDS TO BE MONITORED FOR DENSE FOG ONCE AGAIN...BUT WILL
HOLD OFF HOISTING AN ADVISORY FOR NOW.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 240 PM MST SUN JAN 18 2015
A SHORT WAVE MANAGES TO MOVE ACROSS THE LONG WAVE RIDGE AXIS AND
FORMS A CLOSED LOW CIRCULATION OVER THE CALIFORNIA COAST. MODELS
INDICATE THAT A DEFORMATION BAND FORMS ALONG THE COLORADO AND NEW
MEXICO BORDER AND GENERATES PRECIPITATION ON WEDNESDAY. THE ECMWF
MODEL PLACES THIS BAND SOUTH OF THE COLORADO BORDER...BUT THE GFS
AND NAM IS FARTHER NORTH AND SW COLORADO WOULD GET SOME LIGHT SNOW
ACCUMULATION. THE BEST FORECAST FOR NOW IS TO SPLIT THE DIFFERENCE
WITH A CHANCE OF SNOW FOR SW COLORADO. IF IT DOES NOT...ONLY LIGHT
ACCUMULATIONS ARE EXPECTED WITH THE SAN JUAN MOUNTAINS IN THE 1-4
INCH RANGE.
THE REST OF THE LONG TERM PERIOD LOOK UNEVENTFUL AT THIS TIME.
MODELS ARE STRUGGLING WITH THE DETAILS OF THE SPLIT FLOW OVER THE
COUNTRY...BUT SO WHAT. A SHORT WAVE MAY DIG INTO WRN COLORADO ON
SATURDAY...BUT WITH MOISTURE ALREADY WRUNG OUT WHEN IT ARRIVES.
THE TEMPERATURES DO COOL DOWN TO NEAR SEASONAL VALUES BY THURSDAY
AS COLDER AIR ARRIVES FROM THE NORTH...BUT NOTHING OUT OF THE
ORDINARY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1007 PM MST SUN JAN 18 2015
WEATHER SYSTEMS WILL BRUSH NE UT AND NW CO OVER THE NEXT 24 HRS
BRINGING AREAS OF LIGHT SNOW AND MOUNTAIN OBSCURATION AT TIMES TO
THE NRN CO MOUNTAINS AROUND K3MW TO VAIL. FOG DEVELOPED AGAIN IN THE
EASTERN UINTA BASIN AND WILL IMPACT KVEL THROUGH 17Z MONDAY.
SATELLITE IMAGES INDICATED LOW STRATUS/FOG OVER EXTREME SOUTHEAST
UT AND AROUND THE FOUR CORNERS. WILL CARRY VCFG AT KDRO UNTIL 16Z
MONDAY BUT NOT CONFIDENT ENOUGH TO MENTION DIRECTLY. OTHERWISE...
VFR CONDITIONS ARE EXPECTED AT TAF SITES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...DENSE FOG ADVISORY UNTIL 11 AM MST MONDAY FOR UTZ024.
&&
UPDATE...NL
SHORT TERM...PF
LONG TERM...PF
AVIATION...JAD
Hazardous weather outlook, Jan 18, 3:02 AM MST, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 AM MST SUN JAN 18 2015
COZ001>014-017>023-UTZ022>025-027>029-191015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
302 AM MST SUN JAN 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL PRODUCE LIGHT ACCUMULATIONS TODAY IN
THE COLORADO NORTHERN MOUNTAINS AND PORTIONS OF THE CENTRAL
MOUNTAINS NEAR THE CONTINENTAL DIVIDE.
PATCHY DENSE FOG AND AREAS OF LOW CLOUDS WILL PERSIST THIS
MORNING IN THE LOWER ELEVATIONS OF THE FOUR CORNERS...AND ACROSS
THE EASTERN UINTA BASIN. PATCHY FOG AND LOW CLOUDS WILL REDEVELOP
OVER THESE AREAS AGAIN TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH TUESDAY MORNING THERE WILL BE A CHANCE OF SNOW
OVER THE NORTHERN AND CENTRAL MOUNTAINS AND THE COLORADO NORTHWEST
PLATEAU.
WEDNESDAY AND THURSDAY THERE WILL BE CHANCE OF RAIN AND SNOW OVER
THE LOWER ELEVATIONS OF THE FOUR CORNERS IN SOUTHEAST UTAH AND
SOUTHWEST COLORADO...WITH A CHANCE OF SNOW SHOWERS IN THE SAN JUAN
MOUNTAINS.
ANOTHER STORM WILL APPROACH FROM THE NORTHWEST SATURDAY BRINGING A
CHANCE OF SNOW MAINLY TO THE NORTHERN COLORADO MOUNTAINS AND THE
CENTRAL MOUNTAINS NEAR THE CONTINENTAL DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJC
In the hours before
Local storm report, Jan 18, 8:40 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
840 PM MST SUN JAN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM DENSE FOG 10 S VERNAL 40.31N 109.53W
01/18/2015 E0.25 MILE UINTAH UT NWS EMPLOYEE
DENSE FOG FROM 10S TO AROUND 37 SOUTH OF VERNAL.
&&
EVENT NUMBER GJT1500115
NLDense Fog, Eastern Uinta Basin
- When
- January 19, 2:00 AM MST to January 20, 10:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog occurred in some lower elevation areas of Uintah County. Visibilities occasionally dropped down to a quarter mile at the Vernal Regional Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 19, 20159 events
- Avalanche in Montana, January 19 to 20, 20152 events
- Blizzard in Alaska, January 19, 20151 event
- Heavy Snow in Montana, January 19, 2015$5,000 · 1 event
- Dense Fog in California, January 19 to 20, 20151 event
- Winter Weather in Colorado, January 19 to 20, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607128.